Anyone ever quit taking antidepressants coldturkey?

Discussion in 'Fibromyalgia Main Forum' started by kriket, Aug 6, 2006.

  1. kriket

    kriket New Member



    I know I know it can be dangerous. I missed a day and did not take my anti-depressant, but I don't feel depressed. I actually feel better. I have been seeing a psychologist for anxiety and PTSD.



    I told him I was still kind of depressed even though I was taking an anti-depressant. I have been taking it for about 5 yrs. or so. He told me that the kind I was taking could actually cause depression. Isn't that lovely.



    I think that is what must have been happening. I hope and pray that I don't get deeply depressed again and have to start taking an anti-depressant again. I would love to be able to get off a med. instead of get on one, but if I have to I guess I have to.



    The psychologist is really helping me, so I guess maybe I am getting to the root of the problem too of what was causing the depression. I dunno. Has anyone here ever just quit taking their anti-depressant and done ok.
  2. PVLady

    PVLady New Member

    I don't know what anti-depressant you are taking but I thought the reason you taper down is to avoid withdrawal effects.

    Did you doctor say it was ok to just stop it cold? I suggest you call your pharmacist and tell him you the dose you have been taking for five years and ask him how you should stop it.
  3. natrlvr2

    natrlvr2 New Member

    I was forced to quit Paxil cold turkey. It was a total nightmare.After being ill for 15 days,I totally lost it mentally.If it had nto been for a friend who talked to me all night,I would have been in the nuthouse.Horrifying/evil! I was so close to hunting down that Dr. and killing him.I did file a complaint against him though.
  4. Rosiebud

    Rosiebud New Member

    Not a good idea. Taper off. Take a few months to do it.

    I did that once and had an awful time.

    love
    Rosie
  5. kjfms

    kjfms Member

    I wish you luck in your decision. Something to take into consideration is you really need to be under medical supervision while going off an antidepressant which you have been taking long term.

    The effects of suddenly stopping an antidepressant can do harm mentally-as someone has mentioned.

    What antidepressant are you on?

    Oh as I am sure you know missing a dose isn't the same as quiting. Usually if you miss a dose and notice within a few hours you can take the medication if it longer you just take the dose at the next scheduled time.

    These instructions should have been included in you Rx handout when you get you prescription filled each time or you can call you pharmacist and get a replacement.

    Consider calling you physician so he/she can monitor you while you are tapering off of the medication.

    Best of luck to you,

    Karen :)
    [This Message was Edited on 08/07/2006]
    [This Message was Edited on 08/07/2006]
  6. deliarose

    deliarose New Member

    i was on a low dose of Zoloft .. super low.. and gave up abruptly.

    I got suicidial thoughts, (well documented side effect)even though I wasn;t feeling blue or depressed.

    They dissapeared quickly.. but I could have avoided them by tapering.

    Just my opinion.

    Delia
  7. Marta608

    Marta608 Member

    Not that I know of.

    Something I didn't realize is how long the drug stays in your system. You might be able to go several days without it and not feel any reaction. This fooled me into thinking the drug was doing nothing. Even if some make you more depressed it's unwise to quit cold turkey. When the withdrawal finally hits, it can be impossible to back up the process.

    I say don't do it. Go verrrrrrrrry gradually.

    Marta

  8. Empower

    Empower New Member

    It REALLY is dangerous to quit cold turkey

    While I am not a doctor, I have been on various a/d's for about 30 years, and I KNOW it is not a good idea to quit cold turkey.

    Please talk to your doctor about tapering you off of them

    Good Luck
  9. lenasvn

    lenasvn New Member

    Would you please tell me what anti depr. you were on? It would be really helpful. Stay in touch with your psycologist during this time. I have PTSD too, and I desided SSRI's don't do much for me. Counseling works better, it's how to cope with the thoughts and symptoms that is the macic pill!

    Please drop a line!
  10. ANNXYZ

    ANNXYZ New Member

    You will bring misery upon yourself needlessly .

    You also need to bear in mind that TRUE clinical depression will return usually within three months , according to a highly skilled psychiatrist I trust .

    Some people can improve with therapy ( counseling ) and
    avoid meds . Others ( esp w/ a family history of depression ) have an organic chemical imbalance that simply has to be treated , like arthritis or diabetes .

    There are a few here who have posted that they have depression , but have treated without meds using supplements like: fish oil, 5 HTP , L Tyrosine plus VIT B 6 , or SAM E .
  11. BEARANDBUGSMOM

    BEARANDBUGSMOM New Member

    Prozac, Zoloft, and a few others and never felt the withdrawal symptoms, but that ended when I started taking Effexor that drug is horrible to come off of. I dosed down and so far down that I was actually opening the capsules and taking a few beads at a time. You always hear listen to your doctor about your medication but the funny thing is my doctor never told me of the horrible side effects of quitting this medication, I'm sure it's good for a lot of people but just hope that you don't want to come off of it.

    Not a good idea to quit cold turkey...!
    Kelly
  12. cczub

    cczub New Member

    My doctor stopped it cold turkey on me after a month. That and the Xanax.... NOT A GOOD IDEA.. I had NEVER had problems with anxiety but stopping those 2 cold turkey made me at least know what it was like to have anxiety attacks...... Since I now know what they are like at least I know know that I need to go back on one or both of them!

    My suggestion is to NOT stop them cold turkey.
  13. mrstyedawg

    mrstyedawg Member

    I actually quit Welburtin cold turkey. Have not had any problems and have actually felt better.

    But I know that you are supposed to slowly go off of them.

    Andrea
  14. TXFMmom

    TXFMmom New Member

    It depends upon which anti-depressant you are on, but in most cases, tapering off any of them will, in the long run, be safer and create less wear and tear on you .
  15. ABCDfamily

    ABCDfamily New Member

    I would taper off if I were you. Your levels in your body will drop quickly and this will cause you to crash. It could not only affect you mentally but you could become physically ill too.
  16. kriket

    kriket New Member



    I feel like rocks are being thrown at me!!! LOL Well, here is the update. I decided to take it today. It has been 2 days since I've taken it. I decided that it was not probably a good idea either to just quit cold turkey.



    I take wellbutrin, and I take the lowest dose there is- or so that's what the doctor told me. 150mg once a day. I was just curious to see if anyone here had suddenly stopped their anti-depressant and had no problem.



    Obviously not too many. Thanks for all of your advise. I got kind of scared of the thought of just trying to stop taking them and having some kind of withdrawals or slipping back into depression again.



    I have appointments with both psychologist and reg. doctor in the next week or so, so I will consult their opinion on what to do and how to go about it. Thanks to everybody for responding.


    Kriket
  17. sandyblue

    sandyblue New Member

    Some anti-depressants have "withdrawal syndroms" that can happen. You may want to consult your Pharmacist to see if yours is one of them.
  18. PVLady

    PVLady New Member

    Sorry you felt like rocks were being thrown.
    That's what I treasure about this forum, many here have already "been there, done that" .
    If that serves to alert you to a potential danger you are lucky.
    Most info here comes from the heart, not meant to criticize.
    I still say to remember to consult with your pharmacist. They can suggest a taper schedule. Depending on the half life of a drug, it will vary.
    Best of luck...
  19. sandyblue

    sandyblue New Member

    there is a lawsuit that settled millions for what you went through, I saw it on nightline.
  20. rachel432

    rachel432 New Member

    i'm gonna throw a rock. i'm begging all od you out there if you want to go of an antideprssant or an anti-seisure med(i.e. depakote, topamax, neurontin)or an anti-psychotis(i.e. seroquel, risperadol) please let your dr. know and find out how to taper off of the med slowly. this is for you own safety. there are so many bad things that can happen from stopping any of these maeds that so many of us are on abrutply, we need to be extra careful and monitored when stopping them.
    thanks for listening.
    rachel